Alert archive / California / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 21, 2010, 12:06 PM PST for San Diego County, California. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2010, 12:06 PM PST (20:06 UTC)
- Expired
- Jan 21, 2010, 1:30 PM PST
- In force
- 84 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 23 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
572
WGUS56 KSGX 212006
FFWSGX
CAC073-212130-
/O.NEW.KSGX.FF.W.0004.100121T2006Z-100121T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1206 PM PST THU JAN 21 2010
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...RAMONA...POWAY...
* UNTIL 130 PM PST
* AT 1202 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3307 11710 3324 11700 3325 11666 3308 11655
3302 11662 3288 11668 3277 11710
$$
MM2 follow-up statements
460
WGUS76 KSGX 212101
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
101 PM PST THU JAN 21 2010
CAC073-212130-
/O.CON.KSGX.FF.W.0004.000000T0000Z-100121T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
101 PM PST THU JAN 21 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM PST FOR
CENTRAL SAN DIEGO COUNTY...
AT 1258 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLEY CENTER
AND JULIAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3307 11710 3324 11700 3325 11666 3308 11655
3302 11662 3288 11668 3277 11710
$$
MM520
WGUS76 KSGX 212125
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PST THU JAN 21 2010
CAC073-212135-
/O.EXP.KSGX.FF.W.0004.000000T0000Z-100121T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
125 PM PST THU JAN 21 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 130 PM PST FOR CENTRAL SAN
DIEGO COUNTY...
LAT...LON 3307 11710 3324 11700 3325 11666 3308 11655
3302 11662 3288 11668 3277 11710
$$
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 21, 9:30 AM PST, 2 hours 36 minutes earlier.
Area forecast discussion, Jan 21, 9:30 AM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST THU JAN 21 2010
.SYNOPSIS...THE FORTH IN A SERIES OF STRONG PACIFIC STORMS WILL
BRING PERIODS OF STRONG WINDS...HEAVY PRECIPITATION...AND HIGH SURF
THROUGH FRIDAY. A FEW SHOWERS COULD LINGER INTO SATURDAY MORNING.
HIGH PRESSURE WILL BRING WARMER AND DRY WEATHER LATE SATURDAY
THROUGH MONDAY. ANOTHER STORM IS POSSIBLE NEXT TUESDAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (REMAINDER OF TODAY THROUGH SUNDAY)...THERE WERE
WIDESPREAD SHOWERS THIS MORNING WITH LOCAL STRONG GUSTY WINDS AS A
VIGOROUS FRONTAL SYSTEM APPROACHED FROM THE W. THE 12Z NKX SOUNDING
WAS VERY MOIST BELOW 500 MB AND SHOWED VERY STRONG SW TO W WINDS
ALOFT.
A STRONG 200 KT JET IS POINTED AT SRN CA AS THE FOURTH IN A SERIES
OF STRONG PACIFIC STORMS APPROACHES. THE INTENSITY OF SHOWERS WILL
INCREASE BY LATE THIS MORNING THROUGH MID AFTERNOON AS THE MAIN
FRONTAL BAND MOVES THROUGH. THERE WILL BE AREAS OF STRONG GUSTY
WINDS WITH ISOLATED GUSTS NEAR 60 MPH. THE HEAVY RAIN ON ALREADY
SATURATED GROUND WILL RESULT IN URBAN FLOODING WITH THE POTENTIAL
FOR FLASH FLOODING WITH HEAVIER SHOWERS...ESPECIALLY IN AND BELOW
RECENTLY BURNED AREAS AND IN STEEP TERRAIN. THE SAN DIEGO RIVER NEAR
FASHION VALLEY SHOULD REACH FLOOD STAGE LATE TODAY AND CONTINUE
ABOVE FLOOD STAGE THROUGH THE NIGHT.
THE AIR MASS ASSOCIATED WITH THIS SYSTEMS IS COLDER...ESPECIALLY
BEHIND THE FRONT AND ALOFT. THIS WILL DESTABILIZE THE ATMOSPHERE
BRINGING SCATTERED THUNDERSTORMS...SOME OF WHICH WILL LIKELY PRODUCE
HAIL AND DAMAGING WINDS. THE SHEARING WINDS ALOFT WILL ALSO BE
FAVORABLE FOR THE FORMATION OF WATERSPOUTS AND TORNADOES TODAY.
VERY MOIST WLY FLOW WILL CONTINUE SHOWERS AND POSSIBLE THUNDERSTORMS
THROUGH FRIDAY. THE SHOWERS WILL TAPER OFF FRIDAY NIGHT AND END
SATURDAY MORNING.
ADDITIONAL RAINFALL AMOUNTS THROUGH EARLY SATURDAY ARE EXPECTED TO
RANGE FROM 2 TO 4 INCHES AT THE COAST TO 3 TO 6 INCHES ON THE
COASTAL MOUNTAIN SLOPES WITH LOCALLY GREATER AMOUNTS. BANDS OF
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY GREATER AMOUNTS THAN
THESE GENERAL TOTALS. THE SNOW LEVEL AROUND 6000 FEET THIS MORNING
WILL LOWER TO 4500 FEET BY LATE AFTERNOON...AND THEN TO NEAR 3500 FT
LATE TONIGHT THROUGH FRIDAY. HEAVY SNOWFALL OF 2 TO 4 FEET IS
EXPECTED AT THE HIGHER ELEVATIONS OF THE SAN BERNARDINO COUNTY
MOUNTAINS THROUGH FRIDAY WITH 8 TO 16 INCHES AT MOUNTAIN ELEVATIONS
BELOW 6500 FEET AND IN THE RANGES FARTHER SOUTH.
A LITTLE WARMER IN DRY NW FLOW SATURDAY AFTERNOON. FAIR AND WARMER
SUNDAY UNDER HIGH PRESSURE.
&&
.LONG TERM (MONDAY THROUGH THURSDAY)...CONTINUED WARMING MONDAY WITH
INCREASING HIGH CLOUDINESS AS THE UPPER RIDGE MOVES E. A FAST MOVING
UPPER TROUGH COULD BRING PRECIP TUESDAY AND TUESDAY NIGHT. MOISTURE
HAS BEEN FEEDING INTO THIS SYSTEM FROM THE TROPICS FOR THE PAST
COUPLE OF DAYS SO WHILE IT WILL MOVE THROUGH RAPIDLY IT COULD
PRODUCE BRIEF HEAVY PRECIP. DRY N TO NE FLOW WEDNESDAY AND THURSDAY
FOR CLEARING SKIES AND WARMING.
&&
.AVIATION...
211645Z...STARTING TO SOUND LIKE A BROKEN RECORD. ANOTHER WARM FRONT
MOVED THROUGH THIS MORNING. AIR MASS HAS RESATURATED WITH MERGING
BROKEN-OVERCAST LAYERS FROM FL020 THROUGH FL300. MOST TERRAIN
OBSCURED. BROAD FRONTAL ZONE NOW LAYING ACROSS SW CALIFORNIA AND
NORTHERN BAJA CALIFORNIA WITH FREEZING LEVEL NEAR FL090 ON THE SOUTH
SIDE AND FL055 ON THE NORTH SIDE. WINDS BELOW FL050 SE 20-45KT...IN
THE FL050-FL250 LAYER SW 50-100KT...BETWEEN FL300-FL400 SW 150-175
KT. FRONTAL WAVE TO DEVELOP AND MOVE RAPIDLY ACROSS WATERS WITH
LOWEST PRESSURE TO TRACK OVER KSAN BETWEEN 2100-0000 UTC. THERE IS
A THREAT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL AND
POSSIBLE WATERSPOUTS/TORNADOES ALONG AND FOLLOWING THE FRONTAL
WAVE....MOSTLY LIKELY BETWEEN 2200 UTC-0400 UTC...FOR ALL AIRPORTS
WEST OF THE MOUNTAINS. STRONG PRESSURE GRADIENT FOLLOWING BEHIND
THIS WILL CONTINUE SUSTAINED SURFACE WINDS OVER 20 KT TILL 22/0900
UTC. CURRENT AIRPORT WEATHER WARNING FOR KSAN WILL LIKELY BE
EXTENDED.
&&
.MARINE...
211630Z...BEST TO SEEK OR STAY IN PORT FOR NEXT 24 HOURS.
ANOTHER STRONG COLD FRONT TO MOVE ACROSS COASTAL WATERS TODAY WITH
A 985 MB LOW DEVELOPING ALONG THE FRONT AND TRACKING THE COASTAL
WATERS THIS AFTERNOON. GALE WARNINGS WERE ISSUED FOR WINDS AHEAD OF
AND FOLLOWING FRONT/LOW PASSAGE. NEAR FULLY DEVELOPED SEAS NEAR 12
FEET IN THE SOUTH TO SOUTHWEST FETCH WHILE LARGE WEST SWELL NEAR 15
FEET CONTINUES TO MOVE THROUGH THE WATERS. THE SEVERE WEATHER THREAT
FOR TODAY AND TONIGHT IS SIMILAR IF NOT GREATER THAN THIS PAST
TUESDAY...WITH THE POSSIBILTY OF WATERSPOUTS...WIND GUSTS OVER 55
KNOTS...AND HAIL. UNSTABLE AIR MASS LIKELY TO CONTINUE THREAT OF
THUNDERSTORMS INTO FRIDAY. LARGE WEST SWELL DIRECTION ALSO VEER TO
260 DEGREES ON FRIDAY AND HEIGHTS INCREASE TO 20 FT AND CONTINUE SO
THROUGH SATURDAY. MAY HAVE TO EXTEND THE COASTAL FLOOD WARNING INTO
SATURDAY AFTERNOON. SINCE THE SWELL DOES NOT DROP BELOW 10 FEET
UNTIL LATE SUNDAY...MAY ALSO EXTEND THE SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS AND THE HIGH SURF ADVISORIES FOR AN ADDITIONAL 12
HOURS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM PST FRIDAY
FOR SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL 3 AM PST FRIDAY FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-SAN
BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-SAN
DIEGO COUNTY MOUNTAINS.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS.
WINTER STORM WARNING UNTIL 6 PM PST FRIDAY FOR APPLE AND LUCERNE
VALLEYS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ORANGE COUNTY COASTAL
AREAS-RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY
MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORANGE COUNTY
COASTAL AREAS-SANTA ANA MOUNTAINS AND FOOTHILLS.
COASTAL FLOOD WARNING UNTIL 4 PM PST FRIDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
HIGH SURF ADVISORY UNTIL 10 AM PST SUNDAY FOR ORANGE COUNTY
COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 4 AM PST SUNDAY FOR COASTAL WATERS
FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...ATKIN
AVIATION/MARINE...BALFOURHazardous weather outlook, Jan 21, 6:40 AM PST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 640 AM PST THU JAN 21 2010 CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-220000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 640 AM PST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF TODAY THROUGH TONIGHT PERIODS OF HEAVY RAIN...STRONG GUSTY WINDS...WITH SNOW IN THE MOUNTAINS. LOCAL FLOODING IS LIKELY. THERE WILL ALSO BE HIGH SURF AND LOCAL BEACH EROSION AND COASTAL FLOODING. ISOLATED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL TO PRODUCE TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FRIDAY. HIGH SURF WITH A CHANCE OF COASTAL FLOODING WILL LINGER INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS REQUESTED. ATKIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:09 PM PST | Special Marine Warning | SGX | 96 min | |
| Jan 20, 4:43 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 4 hr |
| Jan 20, 4:56 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Jan 20, 5:26 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 34 min |
| Jan 20, 5:51 PM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jan 21, 3:37 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 3:58 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 4:09 AM PST | Coastal Flood Warning | SGX | San Diego | 42 hr |
| Jan 21, 4:12 AM PST | Flash Flood Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 38 hr |
| Jan 21, 7:01 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 8 hr |
| Jan 21, 8:06 AM PST | Gale Warning | SGX | 12 hr | |
| Jan 21, 10:12 AM PST | River Flood Warning | SGX | San Diego | 11 hr |
| Jan 21, 10:55 AM PST | Special Marine Warning | SGX | 73 min | |
| Jan 21, 10:56 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Diego | 3 hr |
| Jan 21, 11:34 AM PST | Severe Thunderstorm Warning | SGX | San Diego | 64 min |
| Jan 21, 12:18 PM PST | Severe Thunderstorm Warning | SGX | San Diego | 22 min |
| Jan 21, 12:51 PM PST | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jan 21, 12:51 PM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 84 min |
Nearby
Flash Flood Warnings in California, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.